Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 71, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2018, 1:18 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 1:18 PM MST (20:18 UTC)
- Expired
- Aug 2, 2018, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 146 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WGUS55 KFGZ 022018 FFWFGZ AZC025-022315- /O.NEW.KFGZ.FF.W.0071.180802T2018Z-180802T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 118 PM MST THU AUG 2 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 415 PM MST * At 117 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly through Walnut Creek and surrounding tributaries. * Some locations that will experience flooding include... Walnut Creek Ranger Station. This includes the following streams and drainages...Mud Tank Wash... Quartz Lead Wash...Pine Creek...Antelope Wash...Walnut Creek...Big Chino Wash...Hyde Creek...North Fork Walnut Creek...Apache Creek... Round Valley Wash...Muddy Creek...South Fork Walnut Creek...Graver Wash and Indian Springs Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3500 11260 3497 11257 3485 11292 3497 11297 $$ RR
2 follow-up statements
688 WGUS75 KFGZ 022159 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 259 PM MST THU AUG 2 2018 AZC025-022315- /O.CON.KFGZ.FF.W.0071.000000T0000Z-180802T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 259 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR YAVAPAI COUNTY... At 256 PM MST, Doppler radar indicated rainfall continues across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected through Walnut Creek and surrounding tributaries. Some locations that will experience flooding include... Walnut Creek Ranger Station. This includes the following streams and drainages...Mud Tank Wash... Quartz Lead Wash...Pine Creek...Antelope Wash...Walnut Creek...Big Chino Wash...Hyde Creek...North Fork Walnut Creek...Apache Creek... Round Valley Wash...Muddy Creek...South Fork Walnut Creek...Graver Wash and Indian Springs Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3500 11260 3497 11257 3485 11292 3497 11297 $$ RR
585 WGUS75 KFGZ 022312 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 412 PM MST THU AUG 2 2018 AZC025-022321- /O.EXP.KFGZ.FF.W.0071.000000T0000Z-180802T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 412 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 415 PM MST... Occasional light to moderate rain is still possible through the evening hours, but rainfall rates will not be high enough to pose additional flooding threat. Please continue to heed any road closures. LAT...LON 3500 11260 3497 11257 3485 11292 3497 11297 $$ TPS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:37 AM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 2, 9:37 AM MST, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 937 AM MST Thu Aug 2 2018 .SYNOPSIS...Expect afternoon and evening chances for showers and thunderstorms through Friday. For the weekend, chances decrease as a passing disturbance brings drier air across our area. Moisture returns early next week with storm chances increasing across the northland. && .DISCUSSION...For today, convection is expected to favor areas along and southwest of the Mogollon Rim. This morning's surface analysis reveals the highest dew points are in this area, and model forecasts indicate the highest instability will develop in this area as well. In addition, streamlines and vorticity show a low level trough stretching from northern Baja to southern California. This feature will slowly move toward the northeast today, helping initiate convection along and southwest of the Mogollon Rim. Convective initiation will be delayed somewhat by residual cloud cover evident on this mornings satellite imagery. However, clearing can be seen across Yavapai County, so we may see storms form there first. Storm motion will be slow today, generally moving from the west to east (southwest to northeast in Yavapai County). Deep layer bulk shear is low. Given the slow storm motion, flash flooding will be the primary hazard today, especially for urban areas in Yavapai County. The risk of large hail is low, expect where strong, converging outflows supplement the modest instability and weak shear. Made a few minor increases to the chances for showers and thunderstorms in Yavapai County this afternoon. Otherwise, no updates were made to the forecast. && .PREV DISCUSSION /343 AM MST/...An outflow boundary moved in from the south overnight producing light showers over central Yavapai County overnight. These showers have now ended along with the remaining few showers over portions of Coconino and northern Gila County. In terms of what to expect for Thursday, hi-res models continue to indicate another active day across northern Arizona with widespread shower and thunderstorm coverage by the afternoon. Being that many areas received moderate amounts of rainfall today with convection ongoing into the late evening, there is some doubt to how well models are handling any remnant stable air left over in areas that were well overturned yesterday. It does appear there will be a sunny start to the day again with only minimal cloud cover left over from earlier convection as of this morning. The question will be how well and quickly things destabilize in the morning. For now, have made minimal changes to precipitation chances that are in line with the current model trends of widespread shower and thunderstorm coverage. Will continue to monitor environmental changes through the morning and make adjustments as needed. Beyond Thursday, models continue to indicate a drying trend into the weekend with only isolated to scattered chances for showers and storms by Saturday and Sunday. This is due to a disturbance moving across the Pacific Northwest that will weaken the high pressure ridge and providing a more dry westerly zonal flow and slightly cooler temperatures across the area. By the beginning of next week, the ridge will build back in with the center of high pressure over New Mexico and the return of moist southerly flow across Northern Arizona with afternoon thunderstorm chances increasing through Wednesday. Toward the end of next week, models continue to struggle to handle a developing Pacific trough and the movement of the ridge. Long range models tend to agree the ridge will build into the Great Basin region through the end of the week but differ on where to take the Pacific trough and the overall strength of the ridge. This will likely continue to evolve and change so will wait for better agreement in the coming days. && .AVIATION...For the 18Z package...Expect scattered thunderstorms to develop this afternoon, particularly from KFLG to KSOW southward. Local IFR in +RA, erratic wind gusts, and hail will be possible from stronger storm cells. VFR conditions expected outside of any storms. Storm activity should begin to diminish after 02Z Fri. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Areas from the Coconino Plateau and Mogollon Rim southward will continue to remain favored for daily thunderstorms through Friday. Erratic outflow winds should be expected near any thunderstorm activity. In addition, heavy rain and hail will also be possible. Temperatures will remain above average. Saturday through Monday...A downward trend in thunderstorm coverage is expected over the weekend. An increase in monsoonal activity is possible on Monday as some deeper moisture could return to the region. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/ET AVIATION...SUK FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 2, 11:40 AM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1140 AM MST THU AUG 2 2018 AZZ008-037-021930- Yavapai County Valleys and Basins-Yavapai County Mountains- 1140 AM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM MST... At 1139 AM MST, Doppler radar was tracking a strong thunderstorm over Yavapai Campground, or near Prescott Valley, moving east at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Prescott Valley, Prescott, Yavapai Campground, Downtown Prescott, Prescott Airport, Indian Hill West Prescott and Prescott Gateway Mall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3453 11250 3464 11258 3474 11247 3454 11234 TIME...MOT...LOC 1839Z 249DEG 8KT 3461 11249 RR
Special weather statement, Aug 2, 12:49 PM MST, 29 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1249 PM MST THU AUG 2 2018 AZZ007-008-037-022030- Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County Mountains- 1249 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 130 PM MST... At 1248 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Ash Fork, or 23 miles north of Chino Valley, moving east at 5 mph. This storm may impact SR 89 south of Ash Fork. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3505 11253 3517 11252 3520 11236 3499 11237 TIME...MOT...LOC 1948Z 266DEG 5KT 3511 11247 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:40 AM MST | Special Weather Statement | FGZ | Yavapai | 50 min |
| Aug 2, 12:49 PM MST | Special Weather Statement | FGZ | Yavapai | 41 min |
| Aug 2, 1:39 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 51 min |
| Aug 2, 1:51 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 2:30 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 3:13 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 3:16 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 2, 3:42 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 2, 4:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 2, 4:33 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.